North Carolina, 2008

Drought in North Carolina, May 13 to 31, 2008

May 13 to 31, 2008 · NWS RNK · 1 event in 1 county or zone

The first half of May saw just moderate to severe drought conditions across the northwest North Carolina area. However, a drier second half of the month brought an increase in severe drought conditions into the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The first half of May saw just moderate to severe drought conditions across the northwest North Carolina area. However, a drier second half of the month brought an increase in severe drought conditions into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 8:42 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, May 12, 8:42 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
942 PM EDT MON MAY 12 2008

.SYNOPSIS...
LOW PRESSURE OFF THE VIRGINIA COAST WILL CONTINUE TO SHIFT SLOWLY
EAST OVERNIGHT. PERSISTENT LIGHT SHOWERS IN THE WRAP AROUND
MOISTURE GRADUALLY TAPER OFF. STRONGER WIND GUSTS WILL ALSO
GRADUALLY DIMINISH. HIGH PRESSURE AND DRIER WEATHER WILL RETURN
TO THE AREA TUESDAY BEFORE ANOTHER SYSTEM BRINGS A RETURN OF
SHOWERS AND STORMS TO THE REGION WEDNESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
WATER VAPOR SHOWS THE UPPER LOW CONTINUES TO TRACK STEADILY
EASTWARD...WHILE MSAS SHOWS THE ASSOCIATED SFC LOW DOING THE SAME.
HOWEVER...RADAR SHOWS A PERSISTENT BAND OF LIGHT SHOWERS FROM THE
GREENBRIER VALLEY...SOUTHEAST ACROSS ROANOKE...AND INTO THE
DANVILLE AREA. THIS PRECIP IS LIGHT ENOUGH THAT IS WILL PROBABLY
NOT MEASURE...SO I RAISED POPS FOR THE NEXT FEW HOURS...BUT ONLY
TO LOW CHANCE. SATELLITE SHOWS LOW CLOUDS EXTENDING ACROSS THE
OHIO VALLEY. WHILE THE LOW LEVEL FLOW WILL BECOME MORE NORTH THAN
NW OVERNIGHT...WHICH IS LESS OF AN UPSLOPE FLOW...IT STILL LOOKS
LIKE THE NW CWA WILL BE CLOUDY MOST OF THE NIGHT SO I RAISED SKY
COVER. FINALLY...WITH TEMPS IN THE 40S FOR MOST OF THE MTNS...IF
ANY AREAS CLEAR BEFORE DAYBREAK THEIR TEMPS MAY DROP INTO THE MID
30S WHICH COULD BRING SOME FROST. HOWEVER...IT WILL BE A BRIEF
WINDOW...SO I DO NOT THINK IT IS MUCH OF A THREAT. WILL PROBABLY
NOT BE MUCH FOG EITHER IF THE CLEARING IS TOWARD MORNING.

SFC HIGH WILL BE OVERHEAD TUESDAY BRINGING SUNSHINE AND WARMING
TEMPS AS 5H S/W RIDGE SLIDES EAST. HOWEVER 85H TEMPS WILL REMAIN ON
THE COOL SIDE WITH BEST WARM ADVECTION WEST OF THE MOUNTAINS AHEAD
OF THE NEXT SYSTEM. GIVEN RATHER DECENT NORTH/NE FLOW CUT BACK ON
GOING HIGHS WITH WARMER VALUES LIKELY SW AND COOLEST FAR NORTH. OTRW
MAINLY 60S TO LOWER 70S OVERALL.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
TUESDAY NIGHT THE CENTER OF THE UPPER RIDGE WILL MOVE OVER THE
AREA...WHILE CLOSER TO THE SURFACE...WARM AIR ADVECTION ON THE WEST
SIDE OF SFC-850MB RIDGE BEGINS AS IT STARTS TO SHIFT EAST OF THE
AREA. THE RESULT SHOULD BE A NOTABLE INVERSION AT THE SURFACE
ALLOWING FOR A NIGHT WITH COOLER LOWS IN THE VALLEYS AND MILDER LOWS
AT THE RIDGE TOPS...ESPECIALLY OVER THE SOUTHWEST PART OF THE
FORECAST AREA.

THE TREND OF THE VARIOUS MODEL GUIDANCE FOR OUR NEXT APPROACHING
COLD FRONT AND ASSOCIATED PRECIPITATION HAS BEEN ONE OF SLOWING.
WILL FOLLOW SUIT WITH THIS AND HAVE A SLOWER ONSET OF SHOWERS ON
WEDNESDAY AND CONFINE THEM TO ONLY WESTERN PARTS OF THE REGION. THEN
WEDNESDAY NIGHT INTO THURSDAY GRADUALLY INCREASE PRECIPITATION
CHANCES AND SPREAD THE PRECIPITATION FROM WEST TO EAST ACROSS THE
AREA WITH THE PROGRESSION OF THE COLD FRONT. WITH THIS SLOWER
TIMING...THIS SHOULD ALLOW FOR MILDER HIGHS ON WEDNESDAY THAN WHAT
WAS PREVIOUSLY FORECAST AND ADJUSTMENTS UPWARD IN MOST PLACES HAVE
BEEN MADE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY INTO FRIDAY THE FRONT WILL STALL OVER THE AREA AS A WAVE
RIDES NORTHEAST ALONG IT FROM TEXAS. THIS WAVE WILL CROSS THE REGION
ON FRIDAY...HELPING TO KEEP PRECIPITATION CHANCES IN THE
FORECAST...WITH THE BEST CHANCES IN THE WEST.

THERE MAY BE A SMALL BREAK IN THE ACTION ON SATURDAY AS THE FRONT
FINALLY HEADS SOUTHEAST OF THE REGION AND A REINFORCING COLD FRONT
APPROACHES FROM THE NORTHWEST. BUT CONFIDENCE IN THE TIMING IS NOT
HIGH ENOUGH TO HAVE NO MENTION OF SHOWERS ON SATURDAY SO WILL
CONTINUE WITH A CHANCE OF SHOWERS SATURDAY. THE REINFORCING COLD
FRONT EXITS THE AREA SUNDAY INTO MONDAY...SO EVENTUALLY EXPECT
PRECIPITATION TO BECOME CONFINED TO UPSLOPE SHOWERS IN THE MOUNTAINS.

TEMPERATURES FROM THURSDAY THROUGH MONDAY WILL TREND SLIGHTLY COOLER
EACH DAY.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
DRIER AIR MOVING EAST AS LOW DEPARTS OFF THE COAST WILL ALLOW
IMPROVING CIGS THROUGH THE NIGHT. LIGHT WINDS AND SMALL DEWPOINT
DEPRESSIONS MAY ALLOW FOR IFR FOG TO DEVELOP LATER TONIGHT AT KLWB.
VFR CONDITIONS PREVAIL THROUGH TUESDAY.

WED NIGHT THROUGH FRIDAY WILL BE AN ACTIVE PERIOD WITH SEVERAL
SYSTEMS MOVING THROUGH THE REGION...ONE ABOUT EVERY SECOND OR
THIRD DAY. AN APPROACHING COLD FRONT WILL CREATE SCATTERED
MVFR/IFR SHOWERS IN THE MOUNTAINS LATE WEDNESDAY...AND EAST OF THE
MOUNTAINS WEDNESDAY NIGHT AND THURSDAY AS THE FRONT MOVES INTO THE
REGION. VFR CONDITIONS RETURN BY WEEKS END AND LINGER INTO
SATURDAY WITH ONLY ISOLD MVFR IN CLOUDS/SHRA POSSIBLE AT THIS TIME.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/JH
NEAR TERM...JH/JJ
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/KM
Hazardous weather outlook, May 12, 6:13 PM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT MON MAY 12 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-132315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
713 PM EDT MON MAY 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Watauga

When
May 13, 12:00 AM EST to May 31, 11:59 PM EST
Where
Watauga forecast zone
Reported by
Other Federal Agency
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Severe drought conditions (D2) crept back into the extreme southeastern portion of the county by mid-May. With lack of widespread rainfall, the entire county dropped into severe drought conditions by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99653.